Medicines and Sun Exposure
Some medicines may cause your skin to sunburn more easily. Medicines used for treatment on the skin (topical) or for the whole body (systemic) can cause two types of reactions:
- Phototoxicity. Medicines react with proteins in the skin and sunlight and cause a more severe sunburn reaction with increased redness, swelling, pain, and occasionally blistering. This reaction is more localized to the skin and usually does not involve an entire immune system response. UVB light is likely to cause this type of reaction.
- Photoallergy. Medicines react with skin proteins and ultraviolet light (UV) to create a substance (antigen) in the bloodstream that causes an allergic skin reaction. This type of reaction involves the immune system, and the antigen can remain in the body and cause future skin reactions with exposure to sunlight. UVA light is likely to cause this type of reaction.
Examples of medicines that may cause your skin to sunburn more easily include:
- Some antibiotics.
- Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
- Skin products that contain vitamin A or alpha hydroxy acids (AHA).
- Some acne medicines.
- Some diabetes medicines that you take by mouth.
If you are taking a medicine, it is important to know if the medicine may cause your skin to sunburn more easily.
- Prescription medicines usually have instructions that will advise you to stay out of the sun or to wear sunscreen if the medicine can increase your skin's sensitivity to sun exposure.
- Nonprescription medicines may have precautions to avoid the sun on the label.
Some chemicals in common products can also cause photoallergic reactions. These products include:
- Whitening agents used in laundry soaps and bleaches.
- Lotions or perfumes that contain musk.
- Sunscreens that contain para-aminobenzoic acid (PABA).
Current as of: May 27, 2016
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.